All Issues

Volume 42, 2022

Volume 41, 2021

Volume 40, 2020

Volume 39, 2019

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete and Continuous Dynamical Systems

September 2012 , Volume 32 , Issue 9

Orlando Issue Contributed by the Plenary Speakers
The 9th AIMS Conference, Orlando, USA, 2012

Select all articles


A formal series approach to averaging: Exponentially small error estimates
Philippe Chartier, Ander Murua and Jesús María Sanz-Serna
2012, 32(9): 3009-3027 doi: 10.3934/dcds.2012.32.3009 +[Abstract](3042) +[PDF](474.3KB)
The techniques, based on formal series and combinatorics, used nowadays to analyze numerical integrators may be applied to perform high-order averaging in oscillatory periodic or quasi-periodic dynamical systems. When this approach is employed, the averaged system may be written in terms of (i) scalar coefficients that are universal, i.e. independent of the system under consideration and (ii) basis functions that may be written in an explicit, systematic way in terms of the derivatives of the Fourier coefficients of the vector field being averaged. The coefficients may be recursively computed in a simple fashion. We show that this approach may be used to obtain exponentially small error estimates, as those first derived by Neishtadt. All the constants that feature in the estimates have a simple explicit expression.
The efficient approximation of coherent pairs in non-autonomous dynamical systems
Michael Dellnitz and Christian Horenkamp
2012, 32(9): 3029-3042 doi: 10.3934/dcds.2012.32.3029 +[Abstract](3348) +[PDF](1120.9KB)
The aim of this paper is the construction of numerical tools for the efficient approximation of transport phenomena in non-autonomous dynamical systems. We focus on transfer operator methods which have been developed in the last years for the treatment of non-autonomous dynamical systems. For instance Froyland et al. [11] proposed a method for the approximation of so-called coherent pairs -- these pairs of sets represent time-dependent slowly mixing structures -- by thresholding singular vectors of a normalized transfer operator over a fixed time-interval. In principle such transfer operator methods involve long term simulations of trajectories on the whole state space. In our main result we show that transport phenomena over a fixed (long) time horizon imply the existence of almost invariant sets over shorter time intervals if the transport process is slow enough. This fact is used to formulate an algorithm that preselects part of state space as a candidate for containing one of the sets of a coherent pair. By this we significantly reduce the related numerical effort.
Monotone traveling waves for delayed Lotka-Volterra competition systems
Jian Fang and Jianhong Wu
2012, 32(9): 3043-3058 doi: 10.3934/dcds.2012.32.3043 +[Abstract](3979) +[PDF](400.5KB)
We consider a delayed reaction-diffusion Lotka-Volterra competition system which does not generate a monotone semiflow with respect to the standard ordering relation for competitive systems. We obtain a necessary and sufficient condition for the existence of traveling wave solutions connecting the extinction state to the coexistence state, and prove that such solutions are monotone and unique (up to translation).
Relative entropies in thermodynamics of complete fluid systems
Eduard Feireisl
2012, 32(9): 3059-3080 doi: 10.3934/dcds.2012.32.3059 +[Abstract](3094) +[PDF](413.3KB)
We introduce the notion of relative entropy in the framework of thermodynamics of compressible, viscous and heat conducting fluids. The relative entropy is constructed on the basis of a thermodynamic potential called ballistic free energy and provides stability of solutions to the associated Navier-Stokes-Fourier system with respect to perturbations. The theory is illustrated by applications to problems related to the long time behavior of solutions and the problem of weak-strong uniqueness.
Conservation laws in mathematical biology
Avner Friedman
2012, 32(9): 3081-3097 doi: 10.3934/dcds.2012.32.3081 +[Abstract](4054) +[PDF](404.0KB)
Many mathematical models in biology can be described by conservation laws of the form \begin{equation}\tag{0.1} \frac{\partial{\bf{u}}}{\partial t} + \rm{div}(V{\bf{u}})=F(t,{\bf{x}}, {\bf{u}})\quad ({\bf{x}}=(x_1,\dots, x_n)) \end{equation} where ${\bf{u}}={\bf{u}}(t,{\bf{x}})$ is a vector $(u_1,\dots,u_k)$, ${\bf{F}}$ is a vector $(F_1,\dots,F_k)$, $V$ is a matrix with elements $V_{ij}(t,{\bf{x}},{\bf{u}})$, and $F_i(t,{\bf{x}}, {\bf{u}})$, $V_{ij}(t,{\bf{x}}, {\bf{u}})$ are nonlinear and/or non-local functions of ${\bf{u}}$. From a mathematical point of view one would like to establish, first of all, the existence and uniqueness of solutions under some prescribed initial (and possibly also boundary) conditions. However, the more interesting questions relate to establishing properties of the solutions that are of biological interest.
    In this article we give examples of biological processes whose mathematical models are represented in the form (0.1). We describe results and present open problems.
Dynamics of a three species competition model
Yuan Lou and Daniel Munther
2012, 32(9): 3099-3131 doi: 10.3934/dcds.2012.32.3099 +[Abstract](3752) +[PDF](684.7KB)
We investigate the dynamics of a three species competition model, in which all species have the same population dynamics but distinct dispersal strategies. Gejji et al. [15] introduced a general dispersal strategy for two species, termed as an ideal free pair in this paper, which can result in the ideal free distributions of two competing species at equilibrium. We show that if one of the three species adopts a dispersal strategy which produces the ideal free distribution, then none of the other two species can persist if they do not form an ideal free pair. We also show that if two species form an ideal free pair, then the third species in general can not invade. When none of the three species is adopting a dispersal strategy which can produce the ideal free distribution, we find some class of resource functions such that three species competing for the same resource can be ecologically permanent by using distinct dispersal strategies.
Lessons in uncertainty quantification for turbulent dynamical systems
Andrew J. Majda and Michal Branicki
2012, 32(9): 3133-3221 doi: 10.3934/dcds.2012.32.3133 +[Abstract](5604) +[PDF](6550.5KB)
The modus operandi of modern applied mathematics in developing very recent mathematical strategies for uncertainty quantification in partially observed high-dimensional turbulent dynamical systems is emphasized here. The approach involves the synergy of rigorous mathematical guidelines with a suite of physically relevant and progressively more complex test models which are mathematically tractable while possessing such important features as the two-way coupling between the resolved dynamics and the turbulent fluxes, intermittency and positive Lyapunov exponents, eddy diffusivity parameterization and turbulent spectra. A large number of new theoretical and computational phenomena which arise in the emerging statistical-stochastic framework for quantifying and mitigating model error in imperfect predictions, such as the existence of information barriers to model improvement, are developed and reviewed here with the intention to introduce mathematicians, applied mathematicians, and scientists to these remarkable emerging topics with increasing practical importance.
Adaptation of an ecological territorial model to street gang spatial patterns in Los Angeles
Laura M. Smith, Andrea L. Bertozzi, P. Jeffrey Brantingham, George E. Tita and Matthew Valasik
2012, 32(9): 3223-3244 doi: 10.3934/dcds.2012.32.3223 +[Abstract](5075) +[PDF](948.3KB)
Territorial behavior is often found in nature. Coyotes and wolves organize themselves around a den site and mark their territory to distinguish their claimed region. Moorcroft et al. model the formation of territories and spatial distributions of coyote packs and their markings in [31]. We modify this ecological approach to simulate spatial gang dynamics in the Hollenbeck policing division of eastern Los Angeles. We incorporate important geographical features from the region that would inhibit movement, such as rivers and freeways. From the gang and marking densities created by this method, we create a rivalry network from overlapping territories and compare the graph to both the observed network and those constructed through other methods. Data on the locations of where gang members have been observed is then used to analyze the densities created by the model.
Symbolic dynamics for the $N$-centre problem at negative energies
Nicola Soave and Susanna Terracini
2012, 32(9): 3245-3301 doi: 10.3934/dcds.2012.32.3245 +[Abstract](4111) +[PDF](764.6KB)
We consider the planar $N$-centre problem, with homogeneous potentials of degree $-\alpha < 0$, $\alpha \in [1,2)$. We prove the existence of infinitely many collisions-free periodic solutions with negative and small energy, for any distribution of the centres inside a compact set. The proof is based upon topological, variational and geometric arguments. The existence result allows to characterize the associated dynamical system with a symbolic dynamics, where the symbols are the partitions of the $N$ centres in two non-empty sets.
Traveling waves of diffusive predator-prey systems: Disease outbreak propagation
Xiang-Sheng Wang, Haiyan Wang and Jianhong Wu
2012, 32(9): 3303-3324 doi: 10.3934/dcds.2012.32.3303 +[Abstract](5348) +[PDF](471.0KB)
We study the traveling waves of reaction-diffusion equations for a diffusive SIR model. The existence of traveling waves is determined by the basic reproduction number of the corresponding ordinary differential equations and the minimal wave speed. Our proof is based on Schauder fixed point theorem and Laplace transform.

2021 Impact Factor: 1.588
5 Year Impact Factor: 1.568
2021 CiteScore: 2.4




Special Issues

Email Alert

[Back to Top]